MAUDE Adverse Event Report: MEDTRONIC IRELAND ONYX FRONTIER; STENT, CORONARY, DRUG-ELUTING

MEDTRONIC IRELAND ONYX FRONTIER; STENT, CORONARY, DRUG-ELUTING
Model Number ONYXNG27534UX
Medical Device Problem Codes Entrapment of Device (1212); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Cardiac Arrest (1762); Non specific EKG/ECG Changes (1817); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Myocardial Infarction (1969); Pneumonia (2011); Renal Failure (2041); Shock (2072); Ventricular Fibrillation (2130); Obstruction/Occlusion (2422); Thrombosis/Thrombus (4440); Insufficient Information (4580)
Date of Event 12/01/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An attempt was made to use one nc euphora coronary balloon catheter to treat a mildly tortuous, severely calcified lesion with 70% stenosis in the mid left anterior descending (lad) artery.The device was inspected with no issues.Negative prep was performed with no issues.The lesion was pre-dilated.The device did not pass through a previously deployed stent.Resistance was not encountered when advancing the device.Excessive force was not used.The device was not kinked and re-straightened during use.It was reported that a balloon rupture occurred during balloon inflation.Right radial access was obtained.A 3.5 ebu launcher device was engaged in the left main (lm).Percutaneous transluminal coronary angioplasty (ptca) was performed with a 2.75mm euphora rx balloon to the proximal lad.A 2.75x34mm onyx frontier stent was then delivered and deployed in the proximal/mid lad.The nc euphora balloon was inflated in the deployed stent but ruptured and deflated.The balloon had been inflated to 10 atm for 15 seconds, 14 atm for 20 seconds and 18 atm for 20 seconds prior to the rupture.The device was not moved or repositioned while inflated.The balloon deflated upon rupture and could not be advanced or withdrawn.An effort was made to advance a non-medtronic guide extension catheter over the balloon shaft, but this was unsuccessful as the distal end of the balloon catheter broke off and remained in the lad.The balloon was entrapped in the onyx frontier stent.Resistance was noted during attempt to withdrawal the device.Excessive force was not used.Femoral access was obtained and multiple wires and over the wire (otw) balloons were attempted to cross beside the balloon in an effort to retrieve or crush it; however, these efforts were unsuccessful.St depressions were noted on the monitor.There was thrombus formation around the balloon and angiography demonstrated total occlusion at the side of the balloon at the lad.The patient became very uncomfortable and was intubated.Hemodynamics became fragile.There were two short ventricular fibrillation runs with good response to defibrillation.A non-medtronic left ventricular assist device was placed via right cfa access.The patient was stabilized and sedated on propofol.Amiodarone was started.The patient was sent to surgery to have the balloon material and radiopaque markers removed via salvage coronary artery bypass graft surgery (cabg).All the balloon fragments were removed during surgery.The patient is alive and still in the hospital.It was later reported that the patient expired.The cause of death was cardiogenic shock, as a consequence of the coronary artery bypass graft (cabg)/acute myocardial infarction (ami) caused by the balloon rupture.Other medtronic devices used during the procedure include a 6f 4ebu launcher, 6f al launcher, 2.75x25mm euphora, 1.25x10mm sprinter legend x 2, 2.0x12mm sprinter otw.There was no other complaint with the other medtronic devices used during the procedure.
 
Additional Manufacturer Narrative
Additional information: annex d code added.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the patient was admitted to hospital for a planned percutaneous coronary intervention (pci), which was being staged due to impaired renal function and advanced age.The patient had presented with exertional intolerance, abnormal myocardial perfusion imaging, and new decrement in ejection fraction.An angiogram was performed which revealed severe double vessel coronary artery disease, with chronic total occlusion of the left circumflex (lcx) artery and a moderately severe lesion with significant stenosis at the proximal left anterior descending (lad) artery.Percutaneous transluminal coronary angioplasty (ptca) was performed with a 2.75x25mm euphora rx balloon to the proximal lad, inflated to 10 atm for 15 seconds.A 2.75x34mm onyx frontier stent was then delivered and deployed in the proximal/mid lad and inflated to 14 atm for 20 seconds.There was 0% stenosis after stent placement.A three-vessel cabg was performed, with the first graft to the 1st diagonal, the second graft t the mid lad and the third graft to the 1st obtuse marginal.The patient suffered acute post hemorrhagic anemia and multiple blood transfusions were required during the surgery with the patient receiving 9 units of packed red blood cells, 2 units of platelets, and 4 units fresh frozen plasma.The post-operative stage was complicated with prolonged mechanical ventilation, a failed extubation and the patient requiring tracheostomy.The patient also suffered from worsening hypotension with sedation, worsening metabolic acidosis, worsening renal failure and pneumonia due to gram negative bacteria and klebsiella pneumoniae.Medical history updated.Patient race <(>&<)> ethnicity updated.Outcome attributed to adverse event.Correction: patient identifier.Annex e code e060110.Implant date.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ONYX FRONTIER
Common Device Name
STENT, CORONARY, DRUG-ELUTING
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
+353 091708096
MDR Report Key18729343
Report Number9612164-2024-00830
Device Sequence Number20883238
Product Code NIQ
UDI-Device Identifier00763000511432
UDI-Public(01)00763000511432(17)260307(10)0011672132(20)01
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P160043
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2026
Device Model NumberONYXNG27534UX
Device Catalogue NumberONYXNG27534UX
Device Lot Number0011672132
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer02/21/2024
09/14/2026
Initial Report FDA Received Date02/19/2024
Supplement Report FDA Received Date02/26/2024
09/30/2026
Date Device Manufactured03/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other; Death;
Patient Age84 YR
Patient SexMale
Patient Weight143 LB
Patient RaceWhite